Advertisement

Geometric & Functional Analysis GAFA

, Volume 5, Issue 3, pp 582–603 | Cite as

On asymptotic cones and quasi-isometry classes of fundamental groups of 3-manifolds

  • M. Kapovich
  • B. Leeb
Article

Abstract

We apply the concept of asymptotic cone to distinguish quasi-isometry classes of fundamental groups of 3-manifolds. We prove that the existence of a Seifert component in a Haken manifold is a quasi-isometry invariant of its fundamental group.

Keywords

Fundamental Group Asymptotic Cone 
These keywords were added by machine and not by the authors. This process is experimental and the keywords may be updated as the learning algorithm improves.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. [B]W. Ballmann, Singular spaces of nonpositive curvature, in [GhH], 189–201.Google Scholar
  2. [Be]M. Bestvina, Degenerations of hyperbolic space, Duke Math. Journal 56:1 (1988), 143-161.Google Scholar
  3. [Br]N. Brady, Divergence of geodesics in manifolds of negative curvature, in preparation.Google Scholar
  4. [DW]L. van den Dries, A.J. Wilkie, On Gromov's theorem concerning groups of polynomial growth and elementary logic, Journ. of Algebra 89 (1984), 349–374.CrossRefGoogle Scholar
  5. [G1]S. Gersten, Quadratic divergence of geodesics in CAT(0)-spaces, Geometric and Functional Analysis 4:1 (1994), 37–51.Google Scholar
  6. [G2]S. Gersten, Divergence in 3-manifolds groups, Geometric And Functional Analysis (GAFA) 4:6 (1994), 633–647.Google Scholar
  7. [G3]S. Gersten, Quasi-isometry invariance of cohomological dimension, C.R. Acad. Sci. Paris 316:I (1993), 411–416.Google Scholar
  8. [GhH]E. Ghys, P. de la Harpe, Sur les Groupes Hyperboliques d'Après Mikhael Gromov, Birkhäuser 1990.Google Scholar
  9. [Gr1]M. Gromov, Infinite groups as geometric objects, Proc. ICM Warszawa 1 (1984), 385–392.Google Scholar
  10. [Gr2]M. Gromov, Asymptotic invariants of infinite groups, in “Geometric Group Theory”, Vol. 2; Cambridge Univ. Press., London Math. Society Lecture Notes, 182 (1993).Google Scholar
  11. [GrBS]M. Gromov, W. Ballmann, V. Schroeder, Manifolds of Nonpositive Curvature, Birkhäuser, 1985.Google Scholar
  12. [JSh]W. Jaco, P. Shalen, Seifert Fibre Spaces in 3-manifolds, Memoirs of AMS, no. 2 (1979).Google Scholar
  13. [Jo]K. Johannson, Homotopy-equivalences of 3-manifolds with boundary, Springer Lecture Notes in Math. 761 (1979).Google Scholar
  14. [KL1]M. Kapovich, B. Leeb, On quasi-isometries of graph-manifold groups, Preprint, 1994.Google Scholar
  15. [KL2]M. Kapovich, B. Leeb, Quasi-isometries preserve the canonical decomposition of Haken manifolds, Preprint, 1994.Google Scholar
  16. [KlL]B. Kleiner, B. Leeb, Rigidity of quasi-isometries for symmetric spaces of higher rank, Preprint, 1995.Google Scholar
  17. [L]B. Leeb, 3-manifolds with(out) metrics of nonpositive curvatures, PhD Thesis, University of Maryland, 1992.Google Scholar
  18. [LSco]B. Leeb, P. Scott, Decomposition of nonpositively curved manifolds, in preparation.Google Scholar
  19. [M]J. Morgan, Group actions on trees and the compactification of the space of classes ofSO(n,1) representations, Topology 25:1 (1986), 1–33.Google Scholar
  20. [P]P. Papasoglu, On the asymptotic cone of groups satisfying a quadratic isoperimetric inequality, Preprint.Google Scholar
  21. [Pa]F. Paulin, Topologie de Gromov équivariant, structures hyperboliques et arbres reels, Inv. Math. 94 (1988), 53–80.Google Scholar
  22. [R]E. Rieffel, Groups coarse quasi-isometric to ℍ2xℝ, PhD Thesis, UCLA, 1993.Google Scholar
  23. [S]V. Schroeder, A cusp closing theorem, Proc. AMS 106:3 (1989), 797–802.Google Scholar
  24. [Sc1]R. Schwartz, The quasi-isometry classification of hyperbolic lattices, Preprint, 1993.Google Scholar
  25. [Sc2]R. Schwartz, On the quasi-isometry structure of rank 1 lattices, Preprint, 1994.Google Scholar
  26. [Sco]P. Scott, The geometries of 3-manifolds, Bull. London Math. Soc. 15 (1983), 404–487.Google Scholar
  27. [T]W. Thurston, Hyperbolic structures on 3-manifolds, I, Ann. of Math. 124 (1986), 203–246.Google Scholar

Copyright information

© Birkhäuser Verlag 1995

Authors and Affiliations

  • M. Kapovich
    • 1
  • B. Leeb
    • 2
  1. 1.Department of MathematicsUniversity of UtahSalt Lake CityUSA
  2. 2.Mathematisches InstitutUniversität BonnBonnGermany

Personalised recommendations